MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A surgery on the lumbar spine for low grade spondylolisthesis at l3-l5, including an xlif (extreme lateral interbody fusion) followed by minimally invasive (mis) posterior spinal fusion from l3-l5 with intended placement of 6 pedicle screws for fixation, was performed with the aid of the display by the brainlab spine & trauma 3d navigation software 2.6.During the procedure the surgeon: positioned the patient prone and attached the navigation reference array on the spinous process of t12.Acquired an intraoperative ct scan with automatic image registration of the current patient anatomy to the navigation, verified the accuracy of the registration and accepted the registration to proceed.Calibrated non-brainlab instruments (hand drill/burr, tap, and screwdriver) to the navigation, and verified and accepted the accuracy of the calibrated instruments to proceed.Created paths in the pedicles and placed screws down the prepared paths using the navigated non-brainlab instruments from left l5 to left l3, followed by right l5 to right l3.Obtained a verification intraoperative ct scan (with automatic image registration of the current patient anatomy to the navigation) and detected that the right-sided screws deviated from the intended paths: right l4 and l3 deviated medially by about 4mm and right l5 deviated medially about 6mm, breaching medially slightly into the canal (despite this screw did not give an unsafe reading when stimulated).Determined only the right l5 screw needed to be repositioned, which was performed using the same navigated instruments as before.Obtained a final confirmation intraoperative ct scan which showed the repositioned screw at right l5 was correctly placed to its intended position.According to the surgeon: the misplaced screws were detected by the surgeon using intraoperative ct; the surgeon determined it was only necessary to reposition right l5, which was repositioned to the correct intended position using navigation during the same surgery.The other deviating screws were considered as still acceptably placed and were not repositioned.The outcome of the surgery was successful; at the end of the surgery all screws were correctly placed as intended.There was no actual harm/negative clinical effect to the patient due to the misplaced screw, nor for the prolongation of anesthesia by 22 minutes.There were no further medical/surgical remedial actions necessary, done, or planned for this patient; hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the misplaced screws were detected by the surgeon using intraoperative ct; the surgeon determined it was only necessary to reposition right l5, which was repositioned to the correct intended position using navigation during the same surgery.The other deviating screws were considered as still acceptably placed and were not repositioned.The outcome of the surgery was successful; at the end of the surgery all screws were correctly placed as intended.There was no actual harm/negative clinical effect to the patient due to the misplaced screw, nor for the prolongation of anesthesia by 22 minutes.There were no further medical/surgical remedial actions necessary, done, or planned for this patient; hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the screws placed with the aid of navigation at right l3-l5 deviating in the medial direction, was a relative movement of the vertebrae l3-l5 in relation to t12 where the navigation reference array was attached during surgery, in between the time when the scan was registered to the navigation and when the screws were placed, due to e.G.The forces applied to the bone during screw placement.The post-placement fluoroscopic scan showed that these vertebrae moved (shifted) to the patient's right side relative to their initial position displayed in the original scan registered to the navigation and used to place the screws at l3-l5.Multi-level navigation (i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering) while using instruments that require high forces (e.G.To create the pilot holes in the bone) can cause anatomical movements of the vertebrae during surgery that cannot be compensated by the navigation software which displays instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the registered patient scan displayed by the navigation and the actual patient anatomy during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification of the registration and throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
maura pascarella
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key14675170
Report Number8043933-2022-00034
Device Sequence Number4712159
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V.2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2022
Initial Report FDA Received Date06/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown